Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 18, NWS Las Vegas, NV

July 22, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 22, 2024, 12:12 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2024, 12:12 AM MST (07:12 UTC)
Expired
Jul 22, 2024, 3:15 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 68 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2024-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2024-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WGUS55 KVEF 220712
FFWVEF
AZC015-221015-
/O.NEW.KVEF.FF.W.0018.240722T0712Z-240722T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1212 AM PDT Mon Jul 22 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Western Mohave County in northwestern Arizona...

* Until 315 AM MST.

* At 1212 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain in Archibald Wash at Pierce Ferry Road. Between 0.75 
  and 1 inch of rain has fallen. Flash flooding is already occurring.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Pierce Ferry And Antares Roads.

This includes the following highways...
	Pierce Ferry Road between mile markers 16 and 22.
	Stockton Hill Road between mile markers 38 and 43.
	Antares Road between mile markers 31 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3577 11411 3575 11411 3573 11410 3572 11410
      3570 11410 3570 11412 3569 11416 3570 11419
      3573 11420 3576 11421 3577 11422 3579 11414
      3578 11412

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
2 follow-up statements
113 
WGUS75 KVEF 220845
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
145 AM PDT Mon Jul 22 2024

AZC015-221015-
/O.CON.KVEF.FF.W.0018.000000T0000Z-240722T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
145 AM MST Mon Jul 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM MST EARLY THIS 
MORNING FOR WESTERN MOHAVE COUNTY...

At 145 AM MST, Doppler radar indicated thunderstorms producing heavy 
rain in Archibald Wash at Pierce Ferry Road have weakened. However, 
flash flooding will continue in Archibald Wash as runoff continues 
to move downstream toward Stockton Hill Road.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Pierce Ferry And Antares Roads.

This includes the following highways...
	Pierce Ferry Road between mile markers 16 and 22.
	Stockton Hill Road between mile markers 38 and 43.
	Antares Road between mile markers 31 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3577 11411 3575 11411 3573 11410 3572 11410
      3570 11410 3570 11412 3569 11416 3570 11419
      3573 11420 3576 11421 3577 11422 3579 11414
      3578 11412

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
993 
WGUS75 KVEF 221010
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
310 AM PDT Mon Jul 22 2024

AZC015-221020-
/O.EXP.KVEF.FF.W.0018.000000T0000Z-240722T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
310 AM MST Mon Jul 22 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 315 AM MST EARLY THIS MORNING 
FOR WESTERN MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3577 11411 3575 11411 3573 11410 3572 11410
      3570 11410 3570 11412 3569 11416 3570 11419
      3573 11420 3576 11421 3577 11422 3579 11414
      3578 11412

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 8:25 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 21, 8:25 PM MST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
825 PM PDT Sun Jul 21 2024

.SYNOPSIS...High pressure continues to meander across the Desert
Southwest, resulting in diurnal rounds of showers and
thunderstorms, and a continuation of extreme heat. This pattern
looks to hold through the majority of the upcoming week.

&&

.UPDATE...
Ongoing showers and thunderstorms will gradually wane into the
late evening and overnight hours. Activity has generally
underperformed compared to what many of the convective-allowing
models would suggest. The latest hi-res ensembles are a bit closer
to what is currently transpiring, showing widely scattered
activity struggling to persist much beyond about 11pm to midnight.
Still, a low probability of a few showers and a stray storm will
persist through the next few hours, mainly across the Las Vegas
Valley and portions of Mohave County in Arizona. The main
consideration from any storms has been gusty outflow winds as
storms collapse within a deeply mixed and hot environment. At
times, wind gusts have exceeded 40 mph, though the potential for
strong downdrafts will generally diminish as daytime heating is
lost further into the evening. Once activity ends, expect another
very warm night with lows generally in the 80s and 90s most areas.

&&

.PREV DISCUSSION...

.DISCUSSION...Today through Saturday.

Convection expected again this afternoon across the region. PWATs
range from 0.75 to 1.25" across the southern Great Basin and
northern Mojave Desert this afternoon, though instability is limited
with a 500 mb area of high pressure directly overhead. Instability
will rely on daytime heating with a convective temperature in Las
Vegas at 113 and orographic lift with storms favoring the higher
terrain. Storms that form in southern Nevada and southwestern Utah
will likely kick out strong outflow winds between 30 and 40 mph with
over 2000 J/kg of DCAPE. HRRR runs have been consistent since 24
hours ago in showing an outflow from afternoon storms in southern
Nevada pushing southward and riding the northerly steering flow into
eastern San Bernardino County and southwestern Mohave County this
evening. Convection is expected to form along this outflow as the
air moves into a region of CAPE values exceeding 1000 J/kg and PWATs
approaching 1.50". SPC has a Marginal Risk of severe thunderstorms
in the southern Colorado River Valley surrounding Needles and Lake
Havasu City to reinforce this forecast.

PWATs will range from 100 to 200 percent of average across the
region through the week, which will return chances of precipitation
to the forecast area each afternoon through Friday.

Friday through the weekend, there is good agreement that the area
will dry out with the approach of an upper-level trough that will
effectively squash the monsoonal high overhead. ECMWF ensemble
members show a stark drop in PWATs between Thursday afternoon and
Saturday afternoon.

In addition to moisture, above-average temperatures will persist
through the work week. There is an Excessive Heat Warning out for
the Mojave Desert including Las Vegas, Mesquite, Pahrump, Laughlin,
Lake Havasu City, Kingman, Barstow, and Death Valley that originally
went through 9pm tonight. However, this Excessive Heat Warning has
just been extended through Wednesday at 11pm for all aforementioned
locations. Morning low temperatures will flirt with daily records
across all climate sites (for more details, see the CLIMATE section
below), which will result in minimal relief. Additionally, monsoonal
moisture in place will result in hot and muggy conditions - rather
than hot and dry. Despite temperatures being cooler than experienced
a few weeks ago when several climate sites across our forecast area
observed all-time hot temperatures, it is likely that conditions
this week will feel worse due to the increased humidity. Moisture
allows the air to retain heat for longer, which also means that
shaded locations will provide less relief than normal. HeatRisk
values are likely to underestimate this heat wave, as humidity is
not directly taken into account during the calculation. It is
important to take frequent breaks in air conditioning and drink
plenty of water and electrolytes.

There remains high confidence in an upper-level trough dropping from
the Pacific Northwest late-week into the weekend, which will work to
squash our monsoonal high. Temperatures will moderate and dry
conditions will return to the region.
&&

.AVIATION...For Harry Reid...Light easterly components should become
southwest around 23-00Z this afternoon. Showers and thunderstorms
building over the mountains to the north of the Las Vegas Valley
late this afternoon and evening may move to the south and impact the
terminal area with gusty northeast and erratic winds between 02Z and
05Z. Thunderstorm potential will diminish after 05z with loss of
daytime heating and once storm influences abate, winds will revert
to light overnight southwest components and easterly components
during late Monday morning into the afternoon. Thunderstorms will
likely develop again over the mountains west and north of the
terminal area Monday afternoon with the potential for erratic
outflow late in the afternoon and evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms will develop this
afternoon/evening, bringing erratic winds, heavy rains and
lightning. The Las Vegas Valley airports and Lower Colorado River
Valley sites from IFP to EED and HII may see gusty and erratic winds
from thunderstorms between 02Z and 06Z this evening as storms move
toward the south. Showers and thunderstorms near KBIH and KDAG could
also impact those areas with gusty and erratic winds between 00Z and
03Z.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Austin
AVIATION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:42 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 21, 11:49 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 22, 2:57 PM MSTSevere Thunderstorm WarningVEFMohave48 min
Jul 22, 4:50 PM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.